Skip to main content

Control and observation for dynamical queueing networks. I


For the optimal control problem for a queueing network state, we write the Bellman equation and give examples of its analytic and numerical solutions. In the first part, we give examples of solving optimal control problems for elementary network structures. In the second part, we give a solution of the optimal control problem for the network state and observations that gives an answer to the question of what, when, where, and how to measure in the network while solving dynamic routing problems. We give examples of solving synthesis problems for optimal controls and optimal network informational structures for modern telecommunicational systems.

This is a preview of subscription content, access via your institution.


  1. Solodyannikov, Yu.V., Some Problems of Network Measurement, in Teoreticheskie problemy vychislitel’nykh setei. Nauchn. Sovet po kompleksnoi probleme “Kibernetika” Akad. Nauk SSSR (Theoretical Problems of Computational Networks, Research Council on the Complex Problem “Cybernetics” of Acad. Sci. USSR), Kuibyshev: Kuibysh. Gos. Univ., 1986, pp. 74–102.

    Google Scholar 

  2. Solodyannikov, Yu.V., On Statistics of Queueing Systems and Networks, in Problemy ustoichivosti stokhasticheskikh modelei. Tr. X Vses. seminara (Stability Problems in Stochastic Models, Proc. X All-Union Seminar), Kuibyshev: Kuibysh. Gos. Univ., 1987, pp. 101–116.

    Google Scholar 

  3. Dynkin, E.B. and Yushkevich, A.A., Upravlyaemye markovskie protsessy i ikh prilozheniya (Controllable Markov Processes and Their Applications), Moscow: Nauka, 1975.

    MATH  Google Scholar 

  4. Sennott, L.I., Stochastic Dynamic Programming and the Control of Queueing Systems, New York: Wiley-Interscience, 1999.

    MATH  Google Scholar 

  5. Rykov, V.V., Controllable Queueing Systems, Itogi Nauki Tekhn., Ser. Teor. Veroyat. Mat. Stat. Teor. Kibern., Moscow: VINITI, 1975, no. 12, pp. 43–153.

    Google Scholar 

  6. Ceci, C., Gerardi, A., and Tardelli, P., Existence of Optimal Controls for Partially Observed Jump Processes, Acta Appl. Math., 2002, vol. 74, pp. 155–175.

    Article  MATH  MathSciNet  Google Scholar 

  7. Eliott, R.J., Aggoun, L., and Moore, J.B., Hidden Markov Models: Estimation and Control, New York: Springer, 2008.

    Google Scholar 

  8. Miller, A., Dynamic Control of Access with Active Users, Inform. Proc., 2009, vol. 9, no. 1, pp. 1–17.

    Google Scholar 

  9. Miller, B.M., Miller, G.B., and Semenikhin, K.V., Methods to Design Optimal Control of Markov Process with Finite State Set in the Presence of Constraints, Autom. Remote Control, 2011, vol. 72, no. 2, pp. 323–341.

    Article  MATH  MathSciNet  Google Scholar 

  10. Kleinrock, L., Queueing Systems, New York: Wiley, 1976. Translated under the title Teoriya massovogo obsluzhivaniya, Moscow: Mashinostroenie, 1979.

    MATH  Google Scholar 

  11. Boel, R. and Varaia, P., Optimal Control of Jump Processes, SIAM J. Control Optim., 1977, vol. 15, no. 1, pp. 92–119.

    Article  MATH  Google Scholar 

  12. Kleinrock, L., Queueing Systems, vol. I: Theory, New York: Wiley-Interscience, 1975. Translated under the title Vychislitel’nye sistemy s ocheredyami, Moscow: Mir, 1979.

    Google Scholar 

  13. Baccelli, F. and Massey, W.A., A Transient Analysis of the Two-Node Jacson Network, INRIA Rapport de Recherche, 1988, no. 852, pp. 1–11.

    Google Scholar 

  14. Massey, W.A., Calculating Exit Times for Series Jacson Networks, J. Appl. Prob., 1987, vol. 24, no. 1, pp. 226–234.

    Article  MATH  MathSciNet  Google Scholar 

  15. Miller, A.B., Using Methods of Stochastic Control to Prevent Overloads in Data Transmission Networks, Autom. Remote Control, 2010, vol. 71, no. 9, pp. 1804–1815.

    Article  MATH  MathSciNet  Google Scholar 

  16. Klimov, G.P., Stokhasticheskie sistemy obsluzhivaniya (Stochastic Queueing Systems), Moscow: Nauka, 1966.

    Google Scholar 

  17. Ivchenko, G.I., Kashtanov, V.A., and Kovalenko, I.N., Teoriya massovogo obsluzhivaniya (Queueing Theory), Moscow: Vysshaya Shkola, 1982.

    MATH  Google Scholar 

  18. Matveev, V.F. and Ushakov, V.G., Sistemy massovogo obsluzhivaniya (Queueing Systems), Moscow: Mosk. Gos. Univ., 1984.

    MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Yu. V. Solodyannikov.

Additional information

Original Russian Text © Yu.V. Solodyannikov, 2014, published in Avtomatika i Telemekhanika, 2014, No. 3, pp. 14–45.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Solodyannikov, Y.V. Control and observation for dynamical queueing networks. I. Autom Remote Control 75, 422–446 (2014).

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI:


  • Remote Control
  • Optimal Control Problem
  • Queue Length
  • Time Moment
  • Busy Period